Wisconsin, 2018

Damaging Winds in Wisconsin, August 27, 2018

August 27, 2018 · NWS GRB · 22 events in 14 counties and zones

Thunderstorms that developed over Minnesota along a cold front moved east into Wisconsin causing widespread wind damage during the evening hours. The storms stalled over Wisconsin, resulting in heavy rainfall that caused ponding of water on some roads during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed over Minnesota along a cold front moved east into Wisconsin causing widespread wind damage during the evening hours. The storms stalled over Wisconsin, resulting in heavy rainfall that caused ponding of water on some roads during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 5:48 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 27, 5:48 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
648 PM CDT Mon Aug 27 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight
Issued at 259 PM CDT Mon Aug 27 2018

The latest RAP analysis and satellite/radar imagery show a cold
front positioned from northeast Minnesota to eastern South Dakota
and a subtle warm front from around Mosinee to Green Bay early
this afternoon. Storms are just developing south of Duluth at 2
pm. Partial clearing is taking place over southern Minnesota and
southwest Wisconsin ahead of the front, where ML capes are rising
above 2k j/kg. Still quite a bit of inhibition though, but with
further destabilization, strong to severe thunderstorms remain on
track to develop over southern MN later this afternoon. Over
northern WI, outside of a few spotty showers/storms, a relative
lull in the shower/storm activity will continue into early this
evening. As the anticipated thunderstorm complex over Minnesota
moves across northern WI, severe weather potential remains the
main forecast concern.

Tonight...The cold front will slowly sag southeast across
northwest Wisconsin and into central WI by 12z Tue. With help of a
50 to 65 kt low level jet, thunderstorms that develop over
Minnesota are expected to track northeast initially, before
turning east over northern WI this evening. Elevated instability
of 1500-2500 j/kg and deep layer shear of 40-50 kts will support
the possibility of severe weather. Most hourly models show similar
solutions through the evening, and depict a squall line moving
into north-central WI around 02z and northeast WI around 04-05z.
Due to 0-3 km winds of 40-50 kts, damaging straight line winds
will be the main threat, but will also be strong enough for
isolated tornadoes to spin up along the line. They differ,
however, in the evolution of the thunderstorm complex as it exits.
In addition to the severe weather chances, concerned about
training storms as the thunderstorm complex becomes more
orientated east to west after midnight. A few hourly models show
this occurring over central to east-central WI in locations which
received 2-3 inches of rain last night. Because of the
uncertainty, will let the flash flood watch continue through 12z
Tue. The fast moving nature of the system should limit flash
flooding somewhat, with 1-2 inches of rain looking possible at
most locations, but locally higher amounts are also possible where
training occurs.

.LONG TERM...Tuesday Through Monday
Issued at 259 PM CDT Mon Aug 27 2018

Expecting a brief break in the activity Tuesday morning across
most of the area, with a few lingering showers possible here and
there. More thunderstorm development is expected Tuesday
afternoon as a surface cold front will be draped across Wisconsin
and the environment will retain sufficient moisture and
instability along and south of the boundary. Additionally, an
approaching shortwave and enhanced support from the RRQ of the LL
jet will aid in convective development.

Unlike today's area- wide threat, Tuesday's severe weather
potential is mainly confined to central/east- central Wisconsin
and southward. This is the area south of the cold front where
MUCAPE values build to around 2000 to 4000 J/kg and bulk shear is
around 50 knots. Large hail and damaging winds are the main
threats. Forecast hodographs are not particularly favorable for
tornado development, but with low LCL heights (possibly around
500 meters) a brief spin-up is not out of the question, especially
considering there may be lingering boundaries from Monday night's
storms. Localized flooding also remains possible with any storms,
with PWats around 1.5 to 2.25 inches across central and east-
central Wisconsin. Further north, flooding chances appear minimal.
The thunderstorm threat looks to wane by late evening as
instability is lost. A few showers may linger from Tuesday night
into Wednesday morning.

Skies will gradually clear throughout Wednesday, as shortwave
energy departs and weak upper level ridging and surface high
pressure builds in. The dry stretch should last through Thursday,
and then another mid-level shortwave/surface front are progged to
impact the state Friday/Saturday. Timing details have yet to be
fully resolved this far out and stuck with a model blended
solution for the forecast.

Temperatures Tuesday will remain warn and muggy across central and
east- central Wisconsin, with cooler and drier air starting to
filter into the north. Highs will range from around 70 degrees in
Vilas County to the middle 80s in the Fox Valley. High
temperatures will be about 10 to 15 degree cooler on Wednesday
(the coolest day of the week) and then return to near normal by
Friday and through the weekend.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 640 PM CDT Mon Aug 27 2018

A large thunderstorm complex will move through the forecast area
from 01z-06z/Tues, accompanied by strong to damaging winds and
torrential rainfall. IFR conditions should occur with the
heavier downpours. Another strong low-level jet will cause LLWS
to develop at all of the TAF sites by early evening before
dissipating overnight into early Tuesday morning.

The storms may linger over parts of central and east central into
the overnight hours before ending. Additional strong to severe
thunderstorms may develop over the southeast half of the forecast
Tuesday afternoon, along and ahead of a cold front.

IFR and local LIFR ceilings will develop over north central and
far northeast WI overnight, and linger through much of the day
on Tuesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for WIZ018>022-030-031-
035>040-045-048>050-073-074.

Beach Hazards Statement through Tuesday afternoon for WIZ022-040-
050.
&&

SHORT TERM.....MPC
LONG TERM......KLB
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 27, 5:56 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
656 PM CDT Mon Aug 27 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
656 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is an enhanced risk of severe storms across the area tonight.
The primary concerns with these storms are damaging winds and an
isolated tornado. Torrential rainfall could lead to flooding,
especially across parts of central and east-central Wisconsin,
at locations that received heavy rain last night.

Large waves may result in dangerous currents and hazardous
swimming conditions on Lake Michigan beaches tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a marginal risk of severe storms south of a line from
Wausaukee to Wisconsin Rapids on Tuesday afternoon and evening.
Damaging winds and large hail are the main concerns with the
storms. Additional heavy rainfall could also lead to flooding.

Large waves may result in dangerous currents and hazardous
swimming conditions on Lake Michigan beaches into early Tuesday
afternoon.

There is another chance for thunderstorms late Friday afternoon
through Saturday. It is too early to determine their severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts in excess of
one inch, flooding, or any other severe weather to the National
Weather Service in Green Bay.

LMZ521-522-541>543-290000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
656 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Areas of dense marine fog will impact the nearshore waters south
of Sturgeon Bay through midnight.

Thunderstorms are likely tonight. Some of these storms could be
strong or severe from late evening through the early overnight
hours.

Conditions hazardous to small craft are expected tonight, on the
nearshore waters of Lake Michigan and on the waters of Green Bay,
due to increasing southerly winds and waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times Tuesday afternoon
and evening. Some of these storms could be strong or severe.
Thunderstorms are possible again Friday night into next weekend.

Conditions hazardous to small craft are expected to continue
Tuesday morning into early Tuesday afternoon on the waters of
Lake Michigan.

Kieckbusch

In the hours before

Special weather statement, Aug 27, 4:26 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
526 PM CDT MON AUG 27 2018

WIZ005-272345-
Vilas WI-
526 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
645 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Saxon to near Mellen to 8
miles east of Clam Lake. Movement was east at 50 mph.

Wind gusts up to 50 mph and torrential rainfall will be possible
with these storms when they reach northwest Vilas county shortly
after 6 pm.

Locations impacted include...
Boulder Junction, Winchester, Presque Isle, Manitowish Waters, Trout
Lake, Star Lake and Sayner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Boaters and fishermen should get off of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4618 8930 4600 8944 4600 8993 4630 8993
TIME...MOT...LOC 2223Z 269DEG 43KT 4663 9043 4639 9060 4619 9075

Kieckbusch
Local storm report, Aug 27, 4:56 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       1 SW MANITOWOC          44.07N 87.67W
08/27/2018  M3.32 INCH       MANITOWOC          WI   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

KURIMSKI
Special weather statement, Aug 27, 6:28 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
728 PM CDT MON AUG 27 2018

WIZ030-035-280130-
Marathon WI-Wood WI-
728 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD AND WESTERN
MARATHON COUNTIES UNTIL 830 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairchild to near Hatfield to 6 miles west
of Black River Falls. Movement was northeast at 60 mph.

Wind gusts up to 50 mph and torrential rainfall will be possible
with these storms.  Torrential rainfall may lead to localized
flooding, and a Flash Flood Watch remains in effect for the area.

Strong thunderstorms will be near...
  Marshfield and Spencer around 800 PM CDT.
  Abbotsford around 805 PM CDT.
  Wausau and Rib Mountain around 830 PM CDT.

Other locations impacted by these storms include Milladore, Edgar,
North Wood County Park, Big Eau Pleine County Park, Moon, Little
Chicago, Auburndale, March Rapids, Hamburg and Hewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4498 8958 4469 8979 4468 8985 4459 8984
      4454 8989 4439 9032
TIME...MOT...LOC 0027Z 239DEG 53KT 4467 9098 4446 9082 4431 9098

Kurimski

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 27, 7:04 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.660, -90.160

Thunderstorm winds downed trees in Marshfield.

Thunderstorm Wind, Lincoln

When
August 27, 7:25 PM CST
Where
Lincoln County, Merrill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -89.680

Thunderstorm winds downed multiple trees and power lines in Merrill. The time of this report was estimated using radar data.

Thunderstorm Wind, Marathon

When
August 27, 7:31 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.960, -89.630

Thunderstorm winds downed several trees and power lines in Wausau. The time of this report was estimated based on radar data.

Thunderstorm Wind, Lincoln

When
August 27, 7:44 PM CST
Where
Lincoln County, 0.69 mi S of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -89.500

Thunderstorm winds downed trees and power lines near Harrison. The time of this report was estimated based on radar data.

Thunderstorm Wind, Lincoln

When
August 27, 7:45 PM CST
Where
Lincoln County, 2.07 mi S of Jeffris
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -89.430

Thunderstorm winds downed multiple 12-inch diameter trees near Jeffris. The time of this report was estimated based on radar data.

Thunderstorm Wind, Langlade

When
August 27, 7:50 PM CST
Where
Langlade County, Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.150

Thunderstorm winds downed trees in Antigo. The time of this report was estimated based on radar data.

Thunderstorm Wind, Portage

When
August 27, 8:24 PM CST
Where
Portage County, 0.85 mi SE of Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -89.270

Thunderstorm winds knocked trees onto power lines near Amherst.

Thunderstorm Wind, Waupaca

When
August 27, 8:29 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -88.750

Thunderstorm winds downed trees in Clintonville. The time of this report was estimated based on radar data.

Thunderstorm Wind, Waushara

When
August 27, 8:29 PM CST
Where
Waushara County, 0.69 mi S of Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.060, -89.280

Thunderstorm winds downed trees across Waushara County. The time of this report was estimated based on radar data.

Thunderstorm Wind, Waupaca

When
August 27, 8:38 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -89.060

Thunderstorm winds downed several trees and branches in Waupaca.

Thunderstorm Wind, Waupaca

When
August 27, 8:50 PM CST
Where
Waupaca County, 0.85 mi SE of Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -88.860

Thunderstorm winds downed three trees in Fremont. The time of this report was estimated based on radar data.

Thunderstorm Wind, Winnebago

When
August 27, 9:10 PM CST
Where
Winnebago County, 1.7 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.220, -88.650

Thunderstorm winds uprooted or snapped several trees near Larsen.

Thunderstorm Wind, Winnebago

When
August 27, 9:15 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -88.440

Thunderstorm winds knocked several trees and branches onto power lines in Neenah. The time of this report was estimated based on radar data.

Thunderstorm Wind, Outagamie

When
August 27, 9:16 PM CST
Where
Outagamie County, 0.99 mi W of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.270, -88.420

Thunderstorm winds downed trees in Appleton. The time of this report was estimated based on radar data.

Thunderstorm Wind, Brown

When
August 27, 9:25 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -88.000

Thunderstorm winds downed numerous trees, branches and power lines in Green bay.

Thunderstorm Wind, Calumet

When
August 27, 9:37 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -88.160

Thunderstorm winds downed numerous trees branches and power lines in Chilton.

Thunderstorm Wind, Door

When
August 27, 9:40 PM CST
Where
Door County, 0.85 mi SW of Brussels
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.730, -87.630

Thunderstorm winds downed trees and power lines in Brussels. The time of this report was estimated based on radar data.

Thunderstorm Wind, Door

When
August 27, 9:49 PM CST
Where
Door County, Sturgeon Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -87.380

Thunderstorm winds downed trees and power lines in Sturgeon Bay. The time of this report was estimated based on radar data.

Thunderstorm Wind, Kewaunee

When
August 27, 9:53 PM CST
Where
Kewaunee County, 0.69 mi N of Kewaunee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -87.500

Thunderstorm winds downed several trees and branches from Kewaunee to Algoma.

Thunderstorm Wind, Door

When
August 27, 9:54 PM CST
Where
Door County, Washington Island
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
45.380, -86.900

Thunderstorms produced a wind gust measured at 62 mph on Washington Island.

Thunderstorm Wind, Door

When
August 27, 9:56 PM CST
Where
Door County, Jacksonport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.980, -87.180

Thunderstorm winds downed trees and power lines in Jacksonport. The time of this report was estimated based on radar data.

Thunderstorm Wind, Manitowoc

When
August 27, 10:10 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.080, -87.660

Thunderstorm winds downed trees in Manitowoc.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778391, 778392, 778393, 778394, 778395, 778396, 778397, 778398, 778399, 778400, 778401, 778402, 778403, 778404, 778405, 778406, 778407, 778408, 778409, 778412, 778410, 778411.